Forum

Avonex and vomiting

Hi everybody,

I have been taking avonex for over a year now . For the last 2-3 months most of the times I throw up after the injection.

i did tell my ms nurse and my neurologist about it but they said they don’t think it’s related to avonex injections and asked me to keep a record of this. I’m doing that but this time it was very bad. I threw up more than twice in a day.

I wanted to know has anybody here experienced similar side effects with avonex?

​thanks,

regards

I’ve never heard of vomiting with avonex before.

If the vomiting is only on injection day, then it is obviously linked to avonex. Do you vomit on any other days apart from injection day?

Is it possible that you get yourself worked up and worried when you are having to inject? Are you scared of needles? or the thoughts of injecting yourself? or do you think it’s the drug itself? A reaction to it perhaps or side effect of the drug?

I was on rebif then now on Tecfidera so have no experience of Avonex but this doesn’t sound right to me. You can’t carry on like this.

Sorry for all the questions but you need help with this. You may need to change dmd. I was on rebif for 9 years and was fine and then suddenly started to feel ill on it so had to change dmd. My neuro said he didn’t know why i reacted like this after such a long time.

I would report your latest episodes to the nurse again. If you are starting to reject the drug they need to know about it.

Best wishes

Teresa.x

Hi Teresa

thanks for your response

i normally inject before going to bed and the next day goes really bad for me with severe headache and now nausea and vomiting . I don’t vomit on other days just the next day of my injection. I am scared of needles but I have been taking avonex for over a year now . I don’t know why this is happening now.

i think it’s related to the drug because because I vomit only after the injection. Rest of the week I’m fine.

I don’t know what to do about it

Take care

:slight_smile:

Since coming on here I keep seeing cases of people getting worse after taking various prescriptive drugs. I don’t get it. I would not take them. Years ago a neuro tried to put me on steroids and I said no thanks. She was not very happy with me. Since then I have learnt a lot more about steroids and other drugs and I feel glad I did not take them. Perhaps I am just lucky. On the other hand I know a woman who used to have serious relapses which knocked her out cold - several a year. She went on a trial with something called campath. Apparently it is a dodgy drug and in the early days there were fatal results. However, today she has not had any relapses for a very long time. She has to attend hospital for a blood test check-out every year. So results for her have been good. Even so I am not doing any drug stuff.

So far as I can see they are not looking for a cure anymore and just looking for drugs to manage MS symptoms.

Regards

Rob

Gupz - i wonder if the Avonex is triggering migraines?

I really think you need to speak to ms nurse again. Give her/him a call. You shouldn’t have to put up with this.

I hope you get this sorted soon. It might be that you need to take migraine medication/ibuprofen before the injection or maybe you need to change your dmd.

Good luck

Teresa.x

Teresa - It is avonex that triggers my headache the next day. I take ibuprofen n paracetamol before the injection. The next day I take paracetamol and am fine by afternoon. That’s the routine for most days but sometimes the headache is bad enough and lasts till evening . For the last few times now I have had very bad nausea and vomiting as well .

i will talk to the nurse soon

thanks

regards :slight_smile:

Hi May,

the first few weeks for me were very hard as well. I still remember my first dose when I had high fever, shivering and headache. All that did get better with time but since last 2-3 weeks the nausea and vomiting just makes me miserable.

I do take ibuprofen and paracetamol but I don’t take any anti emetics . I think I should but I just want to know why this reaction now… It never happened before.

i will call the nurse . Let’s see what they have to say.

thanks

regards:)

Hi Gupz

The BNF does list nausea and vomiting as an “occasional” side effect of Avonex. So yes, it could be the cause.
It could also be the ibuprofen. One 200mg tablet should not be a problem, but two (or one 400mg tab) will potentially do things to your stomach, So if you are on the latter dose, you should also be taking something like Omeprazole.

Yes, you need to talk to your Nurse; but maybe you should also be talking to your GP,

Geoff

1 Like